Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Representations for transformations continuous in the $ {\rm BV}$ norm

Authors: J. R. Edwards and S. G. Wayment
Journal: Trans. Amer. Math. Soc. 154 (1971), 251-265
MSC: Primary 28.50; Secondary 46.00
MathSciNet review: 0274704
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Riemann and Lebesgue-type integrations can be employed to represent operators on normed function spaces whose norms are not stronger than sup-norm by $ T(f) = \smallint f\,d\mu $ where $ \mu $ is determined by the action of T on the simple functions. The real-valued absolutely continuous functions on [0, 1] are not in the closure of the simple functions in the BV norm, and hence such an integral representation of an operator is not obtainable. In this paper the authors develop a v-integral whose structure depends on fundamental functions different than simple functions. This integral is as computable as the Riemann integral. By using these fundamental functions, the authors are able to obtain a direct, analytic representation of the linear functionals on AC which are continuous in the BV norm in terms of the v-integral. Further, the v-integral gives a characterization of the dual of AC in terms of the space of fundamentally bounded set functions which are convex with respect to length. This space is isometrically isomorphically identified with the space of Lipschitz functions anchored at zero with the norm given by the Lipschitz constant, which in turn is isometrically isomorphic to $ {L^\infty }$. Hence a natural identification exists between the classical representation and the one given in this paper. The results are extended to the vector setting.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28.50, 46.00

Retrieve articles in all journals with MSC: 28.50, 46.00

Additional Information

Keywords: Generalized Stieltjes-type integral, v-integral, integral representation, convex with respect to length, fundamentally bounded, Lipschitz function, dual space, vector-valued functions, absolute continuity, bounded variation, semiabsolute continuity, semibounded variation
Article copyright: © Copyright 1971 American Mathematical Society